Alert archive / Arkansas / Flash Flood Warnings in 2017
Flash Flood Warning 20, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 11, 2017, 7:38 PM CDT for Mississippi County, Arkansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2017, 7:38 PM CDT (00:38 UTC)
- Expired
- May 12, 2017, 12:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Mississippi County, AR
The radar
The Memphis radar (KNQA), 62 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 8:30 PM CDT | FLASH FLOOD | 2 E Blytheville, AR | WATER COMPLETELY COVERING HIGHWAY 18 ON EITHER SIDE OF INTERSTATE 55. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 0.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 976 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.6
The text
As transmitted.
561
WGUS54 KMEG 120038
FFWMEG
ARC093-120345-
/O.NEW.KMEG.FF.W.0020.170512T0038Z-170512T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
738 PM CDT THU MAY 11 2017
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Northern Mississippi County in eastern Arkansas...
* Until 1045 PM CDT
* At 738 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has
occurred over the past hour. Showers and thunderstorms will produce
an additional 1 to 3 inches of rain over the next 2 hours.
* Some locations that will experience flooding include...
Blytheville, Dell, Burdette, Little River, Hickman, Dearman,
Barfield, Roseland, Lens Ford, Hightower, Wilson Junction,
Tuckertown, Burton, Pettyville, Armorel, Huffman, Cole Ridge and
Lowden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3598 8972 3594 8968 3589 8965 3588 8966
3588 8967 3591 8971 3590 8976 3588 8977
3586 8977 3585 8976 3576 9012 3585 9015
3600 8973
$$1 follow-up statement
951
WGUS54 KMEG 120338
FFWMEG
ARC093-120545-
/O.EXT.KMEG.FF.W.0020.000000T0000Z-170512T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1038 PM CDT THU MAY 11 2017
The National Weather Service in Memphis has extended the
* Flash Flood Warning for...
Northern Mississippi County in eastern Arkansas...
* Until 1245 AM CDT
* At 1037 PM CDT...Storm spotters reported flooding across the
warned area. Radar estimates 3 to 5 inches of rain has occurred
over the past 6 hours. Showers and thunderstorms will produce an
additional 1 to 2 inches of rain over the next 2 hours.
* Some locations that will experience flooding include...
Blytheville, Dell, Burdette, Little River, Hickman, Dearman,
Barfield, Roseland, Lens Ford, Hightower, Wilson Junction,
Tuckertown, Burton, Pettyville, Armorel, Huffman, Cole Ridge and
Lowden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3598 8972 3594 8968 3589 8965 3588 8966
3588 8967 3591 8971 3590 8976 3588 8977
3586 8977 3585 8976 3576 9012 3585 9015
3600 8973
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 11, 6:58 PM CDT, 40 minutes earlier.
Area forecast discussion, May 11, 6:58 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
658 PM CDT Thu May 11 2017
.UPDATE...
Updated to include 00Z aviation discussion below.
&&
.PREV DISCUSSION... /issued 355 PM CDT Thu May 11 2017/
DISCUSSION...Surface analysis this afternoon places a quasi-
stationary boundary from the Ohio Valley back through East Central
Missouri and West Central Missouri then south into Oklahoma and
Texas. Water Vapor satellite trends indicate an upper level low
near the Texas/Oklahoma Panhandle and a shortwave rotating around
the upper level low over the Southern Plains. This has resulted in
the development of showers and thunderstorms across Arkansas. As
of 3 PM CDT, temperatures across much of the Lower Mississippi
Valley are in the lower to middle 80s. Severe thunderstorm and
heavy rainfall potential tonight remain the predominant challenges
in this afternoon's forecast issuance.
Latest short term model trends indicate the aforementioned
shortwave trough will move through portions of the Middle and
Lower Mississippi Valleys tonight. A warm, moist, and very
unstable airmass exists along and north of I-40 where Surface
based CAPE values are already in excess of 2000 J/kg as indicated
by LAPS data. Sufficient upper level divergence and winds aloft,
and 0-6 km Bulk Shear values between 35-40 kts suggest severe
thunderstorms will be possible across the above mentioned area
tonight. Large hail and damaging winds will be the main threats
for any thunderstorms that reach severe limits.
In addition, these thunderstorms will have the potential to
produce heavy rainfall as precipitable water values will be around
2 inches. Model run QPF amounts suggests up to 2 inches with
perhaps some localized higher amounts are possible across portions
of Northeast Arkansas. Based on the forecast rainfall amounts and
the recent flooding from levee breaches across this area, the
Flash Flood Watch will continue into Friday.
Models indicate shower and thunderstorm chances will gradually
taper off by Friday afternoon/Friday night as a cold front and
upper level low/trough moves through the Lower Mississippi
Valley. Long term models suggest a period of mainly rainfree
weather will be possible for the upcoming weekend through at least
next Wednesday. Another upper level system will bring chances for
showers and thunderstorms back to the forecast area by late next
week.
CJC
&&
.AVIATION...
/00Z TAFs/
VFR conds to begin the period with a gradual decline to IFR conds
after 12/06Z. A stationary front near JBR will be the focus for
convection in the near term with thunderstorms spreading south to
all sites around sundown. Winds on the north side of the front
will be from the north, with southwest winds to the south of the
boundary. Short term models show a break in -SHRA activity
overnight after 11/09Z, with TS redevelopment expected around
12/15Z at all sites.
The frontal boundary is expected to sag slightly south by early
Friday as a low pressure system pushes southeast across MEM. Winds
will be variable near the low pressure system, with winds going
north behind the front. -SHRA and TS will come to an end towards
the end of this TAF set.
AC3
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday afternoon for Clay-Craighead-
Greene-Lawrence-Randolph.
MO...None.
MS...None.
TN...None.
&&Hazardous weather outlook, May 11, 3:31 AM CDT, 16 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 331 AM CDT Thu May 11 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121045- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 331 AM CDT Thu May 11 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a slight risk for severe thunderstorms mainly tonight for much of East Arkansas, the Missouri Bootheel, a large portion of West Tennessee and extreme northwest Mississippi. The main threats from these thunderstorms will be damaging winds and large hail. A flash flood watch is in effect starting this afternoon across portions of northeast Arkansas. An additional 1 to 2 inches of rain with locally higher amounts could aggravate ongoing river flooding already occurring across the area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The flash flood watch for portions of northeast Arkansas will continue through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
In the hours before
Special weather statement, May 11, 5:08 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
508 PM CDT THU MAY 11 2017
ARZ028-MOZ115-TNZ019-112300-
Mississippi AR-Pemiscot MO-Dyer TN-
508 PM CDT THU MAY 11 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Northeastern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
Western Dyer County in western Tennessee...
At 507 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Dell, or near
Blytheville, moving northeast at 25 mph.
Very heavy rain is also possible with this thunderstorm.
People in northeastern Mississippi...southern Pemiscot and western
Dyer Counties should monitor this storm closely.
LAT...LON 3605 8939 3590 8973 3590 8976 3589 8977
3584 8987 3599 9005 3600 9003 3600 8996
3603 8996 3619 8961 3619 8956
TIME...MOT...LOC 2207Z 235DEG 22KT 3588 9001Special weather statement, May 11, 5:33 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
533 PM CDT THU MAY 11 2017
ARZ026-112315-
Craighead AR-
533 PM CDT THU MAY 11 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...
Central Craighead County in eastern Arkansas...
At 532 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Jonesboro, moving
east at 15 mph.
Very heavy rain is also possible with this thunderstorm.
People in central Craighead County should monitor this storm closely.
LAT...LON 3585 9086 3597 9060 3597 9051 3574 9041
3570 9064 3570 9080
TIME...MOT...LOC 2232Z 251DEG 11KT 3580 9075Special weather statement, May 11, 5:39 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
539 PM CDT THU MAY 11 2017
ARZ028-MOZ115-112330-
Mississippi AR-Pemiscot MO-
539 PM CDT THU MAY 11 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...
Northern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
At 538 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Dell, or near
Manila, moving northeast at 25 mph.
Very heavy rain is also possible with this thunderstorm.
People in northern Mississippi and southwestern Pemiscot Counties
should monitor this storm closely.
LAT...LON 3601 8974 3600 8973 3598 8972 3597 8972
3595 8968 3570 9011 3583 9025 3600 8999
3600 8996 3602 8996 3608 8986
TIME...MOT...LOC 2238Z 228DEG 22KT 3582 9011Local storm report, May 11, 5:43 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL JONESBORO 35.82N 90.69W
05/11/2017 M0.88 INCH CRAIGHEAD AR TRAINED SPOTTER
NICKEL SIZED HAIL ON WASHINGTON STREET.
&&
MRMLocal storm report, May 11, 5:55 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL JONESBORO 35.82N 90.69W
05/11/2017 E1.00 INCH CRAIGHEAD AR BROADCAST MEDIA
1 INCH HAIL REPORTED ON NEELY ROAD.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:07 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Mississippi, Poinsett | 22 min |
| May 12, 6:43 AM CDT | River Flood Warning | MEG | Lee, St. Francis | 10 days |
Nearby
Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.